Kansas, 2025

Damaging Winds in Kansas, June 28, 2025

June 28, 2025 · NWS DDC · 2 events in 2 counties and zones

Thunderstorms produces a few isolated marginally severe wind gusts on the evening of June 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produces a few isolated marginally severe wind gusts on the evening of June 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 28, 4:51 PM CST, 4 hours 7 minutes earlier. Its key messages:

  • Highs on Sunday will be in the mid to upper 90s with afternoon heat index of 100 to 102 possible east of highway 183.
  • Marginal risk for severe thunderstorms late Sunday and Sunday night as a cold front crosses southwest Kansas. Main hazards will be strong gusty winds and locally heavy rainfall.
  • Cooler temperatures will start off the work week but a warming trend will return to southwest Kansas mid to late week.
Area forecast discussion, Jun 28, 4:51 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
551 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- Highs on Sunday will be in the mid to upper 90s with afternoon
  heat index of 100 to 102 possible east of highway 183.

- Marginal risk for severe thunderstorms late Sunday and Sunday
  night as a cold front crosses southwest Kansas. Main hazards
  will be strong gusty winds and locally heavy rainfall.

- Cooler temperatures will start off the work week but a warming
  trend will return to southwest Kansas mid to late week.

&&

.DISCUSSION...
Issued at 202 PM CDT Sat Jun 28 2025

Earlier morning an upper level trough was located over Idaho,
with a westerly flow observed ahead of it across the Northern
and Central Rockies. East of the Rockies, a surface low pressure
trough was present and across the Northern Plains, a cold front
was situated over the Dakotas and Northern Wyoming.

Isolated thunderstorms possible tonight across west central and
south central Kansas. Thunderstorm development will be
monitored this evening along the surface trough of low pressure
that will extend from northeast Kansas into east central
Colorado. Any storms that manage to develop are expected to move
eastward and weaken during the early evening hours. There is a
low probability (20% or less) that isolated, weakening storms
may cross the Colorado border before fully dissipating between
6pm and 10pm. Another opportunity for low probability (15% or
less) for a few elevated thunderstorms will occur between 3am
and 9am Sunday morning across south central Kansas. In this area
850mb warm air advection/850mb-700mb moisture transport will
develop east of the warmer mid level temperatures (700mb
temperature gradient).

Heat Index of 100 to 102 possible on Sunday east of highway
183. These westerly downslope flow conditions, combined with the
warm 850mb and 700mb temperatures support the current NBM
forecast with afternoon highs expected to climb into at least
the mid 90s today. This warm air mass will persist across
western Kansas on Sunday, making Sunday almost a carbon copy of
today. Highs may end up being a few degrees warmer. In addition
to these unseasonably warm temperatures, there is a greater than
70% chance for dew points to exceed 65 degrees east of the
surface low pressure trough, which will move from Colorado into
western Kansas during the afternoon. Based on the latest short
term model consensus, it appears these higher dew points will
primarily remain east of Highway 183, suggesting that afternoon
heat index values around 100 can again be expected in that area.

These unseasonably warm temperatures on Sunday will occur ahead
of a cold front, which will move across southwest Kansas by
late day/early Sunday night. Early this afternoon this cold
front will progress under some warm mid level temperatures as it
approaches southwest Kansas. As a result, even with afternoon
heating and increasing mid level instability...what convection
that tries to develop along this boundary may stay isolated to
widely scattered until early evening. As the cold front moves
into southwest Kansas Sunday evening the convection is expected
to increase in coverage along this surface boundary. The main
hazard from the stronger storms early Sunday night currently
appears to be strong gusty winds across western Kansas given the
low level lapse rates, high cloud based and forecast downdraft
cape. Heavy rainfall will also require monitoring Sunday
evening, as forecast Precipitable Water values east of Highway
283 are expected to be near the 90th percentile.

Looking ahead to Next Week. Once the cold front passes Sunday
night, the rain will end from northwest to southeast. The latest
CAMs indicate 850mb temperature trends supporting afternoon
temperatures around 10 degrees cooler on Monday compared to
Sundays expected highs. Enjoy this break in the heat while you
can because this cooler air early next week will gradually give
way to a warming trend late week as an upper ridge moves
eastward across the Rockies and into the Plains.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 548 PM CDT Sat Jun 28 2025

VFR flight category for all terminals during the time period.
Isolated thunderstorms have developed mainly north of GCK and we
could see isolated storms in the vicinity of GCK and LBL from
00-06Z however the probability of a thunderstorm affecting
either terminal will be less than 30%. During the afternoon on
Sunday a slow moving cold front will stall out along the I-70
corridor and will be the focus of storm development after 21Z
that could lead to some VCTS near HYS between 21Z-00Z. Any
thunderstorm either tonight or tomorrow could have downburst
winds over 40 kts.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Burgert
AVIATION...Tatro
Hazardous weather outlook, Jun 28, 4:12 AM CST, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
512 AM CDT Sat Jun 28 2025

KSZ030-031-043>046-061>066-074>081-084>090-291015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
512 AM CDT Sat Jun 28 2025 /412 AM MDT Sat Jun 28 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are forecast along an
approaching cold front late Sunday and Sunday Night. At this time,
it appears most storms will remain below severe levels given the
lack of appreciable atmospheric wind shear.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 28, 5:06 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
606 PM CDT Sat Jun 28 2025

KSZ043-044-282345-
Lane KS-Scott KS-
606 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCOTT AND
SOUTHWESTERN LANE COUNTIES THROUGH 645 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Amy, moving north at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Scott
and southwestern Lane Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3827 10047 3828 10069 3852 10079 3852 10043
TIME...MOT...LOC 2306Z 177DEG 5KT 3834 10060

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jun 28, 5:50 PM CST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
650 PM CDT Sat Jun 28 2025

KSZ043-044-290030-
Lane KS-Scott KS-
650 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SCOTT AND
SOUTHWESTERN LANE COUNTIES THROUGH 730 PM CDT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grigston, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Grigston around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3835 10056 3834 10073 3852 10083 3854 10056
TIME...MOT...LOC 2350Z 174DEG 8KT 3841 10069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jun 28, 7:27 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
827 PM CDT Sat Jun 28 2025

KSZ043-290215-
Scott KS-
827 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SCOTT COUNTY
THROUGH 915 PM CDT...

At 826 PM CDT, Doppler radar was tracking a strong thunderstorm near
Modoc, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Modoc around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3870 10081 3837 10080 3836 10113 3870 10113
TIME...MOT...LOC 0126Z 253DEG 26KT 3851 10117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jun 28, 7:50 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
850 PM CDT Sat Jun 28 2025

KSZ043-062-063-290245-
Finney KS-Kearny KS-Scott KS-
850 PM CDT Sat Jun 28 2025

...STRONG THUNDERSTORMS WILL IMPACT KEARNY...NORTHWESTERN FINNEY AND
SOUTHERN SCOTT COUNTIES THROUGH 945 PM CDT...

At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Scott City to 7 miles east of Kendall.
Movement was southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Lakin and Shallow Water around 855 PM CDT.
  Deerfield around 905 PM CDT.

Other locations in the path of these storms include Friend and
Holcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3805 10154 3826 10137 3827 10112 3855 10113
      3835 10068 3828 10068 3802 10090 3781 10113
      3773 10124 3802 10155
TIME...MOT...LOC 0149Z 317DEG 16KT 3844 10096 3790 10140

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jun 28, 7:57 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
857 PM CDT Sat Jun 28 2025

KSZ061-062-074-075-290245-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
857 PM CDT Sat Jun 28 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN HAMILTON...
SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND CENTRAL STANTON COUNTIES
THROUGH 945 PM CDT/845 PM MDT/...

At 857 PM CDT/757 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lakin to Johnson City.
Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Big Bow around 915 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3801 10152 3775 10118 3740 10173 3767 10198
TIME...MOT...LOC 0157Z 292DEG 15KT 3794 10135 3757 10174

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BENNETT
Special weather statement, Jun 28, 8:53 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
953 PM CDT Sat Jun 28 2025

KSZ062-063-290330-
Finney KS-Kearny KS-
953 PM CDT Sat Jun 28 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL KEARNY AND WESTERN
FINNEY COUNTIES THROUGH 1030 PM CDT...

At 953 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Deerfield, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Holcomb around 1000 PM CDT.

Other locations in the path of this storm include Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3786 10119 3804 10122 3815 10087 3785 10082
TIME...MOT...LOC 0253Z 263DEG 20KT 3797 10111

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TATRO

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 02:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Finney

When
June 28, 8:58 PM CST
Where
Finney County, 0.69 mi S of Garden City
Measured
59 kt (68 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.960, -100.870

Thunderstorm Wind, Haskell

When
June 28, 9:38 PM CST
Where
Haskell County, 12.63 mi N of Tice
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.700, -100.760

Measured by a Prairie AG weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272027, 1272028.